Theophylline and Breastfeeding
In previous studies involving theophylline and breastfeeding, the medication was shown to pass through breast milk in humans. Nursing infants exposed to the drug may experience irritability and fretful sleep. Generally, however, theophylline and breastfeeding is considered a safe combination as long as the levels of theophylline are not too high in the mother's blood.
Theophylline passes through breast milk. Although theophylline is generally thought to be compatible with breastfeeding, it may cause side effects in a breastfed infant. Therefore, if you are breastfeeding or thinking of breastfeeding and have been prescribed theophylline, make sure to let your healthcare provider know.
Studies have shown that theophylline passes through breast milk in humans. In a breastfed infant, this may cause irritability, stimulation, and fretful sleep. If the level of theophylline in the mother's blood is too high, additional, more dangerous side effects may occur (in both the mother and infant). Theophylline is generally considered to be safe for many women who are breastfeeding. Your healthcare provider may decide to monitor the level of theophylline in your blood more often to make sure you and your infant are not getting too much theophylline.
You should talk with your healthcare provider about theophylline and breastfeeding. Everyone's situation is different, and your healthcare provider understands your situation best. After considering what you want and expect (and your current health situation), you and your healthcare provider can make a shared decision about theophylline and breastfeeding for your particular situation.